Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 5, NWS Pueblo, CO

April 16, 2007Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Apr 16, 2007, 6:24 PM MDT for Pueblo County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2007, 6:24 PM MDT (00:24 UTC)
Expired
Apr 16, 2007, 7:30 PM MDT
In force
66 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 56 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2007-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 170025
SVRPUB
COC101-170130-
/O.NEW.KPUB.SV.W.0005.070417T0024Z-070417T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
624 PM MDT MON APR 16 2007

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PUEBLO COUNTY IN SOUTHEAST COLORADO...

* UNTIL 730 PM MDT...

* AT 622 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED NEAR PUEBLO WEST...OR
  8 MILES NORTHWEST OF PUEBLO...AND WAS MOVING TOWARD THE NORTHWEST
  AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF
  NORTHWESTERN PUEBLO COUNTY.

AT 622 PM THE PUBLIC SAW NICKEL SIZED HAIL IN PUEBLO WEST.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3821 10465 3837 10465 3852 10483 3851 10493
      3829 10492 3819 10495

$$
3 follow-up statements
000 
WWUS55 KPUB 170032
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
629 PM MDT MON APR 16 2007

COC101-170130-
/O.CON.KPUB.SV.W.0005.000000T0000Z-070417T0130Z/
PUEBLO CO-
629 PM MDT MON APR 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHWESTERN PUEBLO COUNTY...

AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
CENTERED NEAR PUEBLO WEST...OR 7 MILES NORTHWEST OF PUEBLO...AND WAS
MOVING TOWARD THE NORTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL IMPACT THE CITY OF PUEBLO AND THE 
RURAL AREAS OF NORTHWESTERN PUEBLO COUNTY.

AT 630 PM MDT...A TRAINED SPOTTER REPORTED HALF DOLLAR SIZED HAIL IN 
THE BELMONT AREA.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3821 10465 3837 10465 3852 10483 3851 10493
      3829 10492 3819 10495

$$
000 
WWUS55 KPUB 170045
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
642 PM MDT MON APR 16 2007

COC101-170130-
/O.CON.KPUB.SV.W.0005.000000T0000Z-070417T0130Z/
PUEBLO CO-
642 PM MDT MON APR 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTH CENTRAL PUEBLO COUNTY...

AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
CENTERED NEAR PUEBLO WEST...OR 6 MILES NORTHWEST OF PUEBLO...AND WAS 
BUILDING BACK TOWARD THE NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  PINON...PUEBLO WEST AND THE CITY OF PUEBLO.

AT 631 PM MDT A NATIONAL WEATHER SERVICE SPOTTER SAW HALF DOLLAR 
SIZED HAIL IN BELMONT. AT 633 PM MDT...A TRAINED WEATHER SPOTTER 
REPORTED 3/4 INCH DIAMETER HAIL IN PUEBLO WEST NORTH OF HIGHWAY 50.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3823 10466 3836 10454 3851 10450 3850 10492
      3829 10492 3825 10488

$$
000 
WWUS55 KPUB 170132
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
732 PM MDT MON APR 16 2007

COC101-170142-
/O.EXP.KPUB.SV.W.0005.000000T0000Z-070417T0130Z/
PUEBLO CO-
732 PM MDT MON APR 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PUEBLO COUNTY
EXPIRES AT 730 PM MDT...

HAZARDOUS LIGHTNING...SMALL HAIL AND HEAVY RAIN MAY STILL BE IN THE 
AREA. 

LAT...LON 3823 10466 3836 10454 3851 10450 3850 10492
      3829 10492 3825 10488

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:50 PM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 16, 3:50 PM MDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
350 PM MDT MON APR 16 2007

.SHORT TERM...
(TONIGHT AND TUESDAY)

THERE ARE MANY CHALLENGES IN THE SHORT TERM...SUCH AS WHAT THE SNOW
LEVEL WL BE...AND HOW MUCH SNOW WL FALL AND WHETHER HIGHLIGHTS ARE
NEEDED.  THE UPR LOW IS NOW SITTING OVR ABOUT CENTRAL AZ AND THERE
IS A LOT OF LIGHTNING OVR UT AND A FEW STRIKE OVR CO AS WELL.  THE
LOW IS FORECAST TO MOVE BASICALLY STRAIGHT E THRU TONIGHT AND
TUESDAY ACRS NEW MEXICO.  THE MODELS HAVE CONSISTENTLY BE SHOWING A
LOT OF PCPN OVR THE CENTRAL MTS...TELLER COUNTY AND PIKES PEAK.
THE AMOUNTS ARE HOPEFULLY WAY OVER DONE...BUT HAVE DECIDED I CANNOT
IGNORE THIS CONSISTENT FORECAST. WITH THE RELATIVELY STRONG NERLY
WINDS UP THROUGH AT LEAST 700MB ACRS THE MTS AND HIGH VALLEYS
TONIGHT AND INTO TUESDAY MORNING AND THE GOOD MSTR OVR THE
AREA...ALONG WITH SOME GOOD UPR DYNAMICS TONIGHT...THIS IS A GOOD
SET UP FOR SNOW IN THE ABOVE MENTIONED AREAS.  LOOKING AT THE
SOUNDING...IT APPEARS THAT SNOW LEVELS WL LIKELY DROP TO AROUND 7000
FEET...BUT THE COLDEST TEMPS AND BEST CHANCES FOR SNOW LOOK TO
PROBABLY BE AROUND 8500 FEET. HAVE DECIDED TO ISSUE A SNOW ADVISORY
FOR LAKE COUNTY...CHAFFEE COUNTY ABOVE 8500 FEET...PIKES
PEAK...TELLER COUNTY ABOVE 8500 FEET AND NORTHERN FREMONT COUNTY.
THE 18Z RUN OF THE NAM CAME IN WITH LARGE AMOUNTS OF PCPN AND SNOW
OVR PORTIONS OF THE SW MTS AS WELL. WL JUST GO WITH A FEW INCHES OF
SNOW ACCUMULATION IN THIS AREA...BUT LATER SHIFT WL HAVE TO KEEP AN
EYE ON THIS.  FOR TUE WE LOSE THE UPR LIFT AND THE WINDS BECOME LESS
FAVORABLE...HOWEVER DURING THE MORNING HOURS THE NAME HAS MOIST
NERLY FLOW INTO THE WET AND SANGRE DE CRISTO MTS...WHICH WL LIKELY
LEAD TO A FEW INCHES OF ACCUMULATION.

.LONG TERM...

...WINDY OVER THE EASTERN SLOPES THURSDAY MORNING...
...UNSETTLED WEATHER FOR LATTER HALF OF APRIL...

UPPER LOW TO OUR SOUTH WILL MOVE QUICKLY TO THE EAST TUESDAY NIGHT...
WITH POPS DIMINISHING TO NEAR ZERO OVER THE EASTERN PLAINS BY THE
EVENING HOURS. A SHORT WAVE RIDGE WILL BRIEFLY BUILD EARLY
WEDNESDAY...AND TEMPERATURES OVER THE PLAINS WILL REBOUND
CONSIDERABLY WED AFTERNOON...POSSIBLY REACHING THE MID 70S IN SPOTS
AS WESTERLY FLOW ALOFT BEGINS TO STRENGTHEN. LAPSE RATES STEEPEN
SIGNIFICANTLY WED AFTERNOON AND A LEE TROUGH WILL DEEPEN E OF THE
MTS LATE WED AFTERNOON AND EVE AS THE NEXT SHORTWAVE MOVES IN
QUICKLY FROM THE W. GOOD LLVL CONVERGENCE E OF THE MTS MAY HELP
SPARK THE DEVELOPMENT OF A FEW TSTORMS BY LATE AFTERNOON TO EARLY
EVE. WILL INTRODUCE ISOLD POPS FOR THE WHOLE AREA THIS TIME
FRAME...ALTHOUGH BEST CHANCES WILL BE OVER THE MTS INITIALLY AND
THEN THE ERN PLAINS BY THU EVE. WINDS WILL BEGIN TO PICK UP OVER THE
MTS WED AFTERNOON AS A 75-80 KT MID-LEVEL JET MOVES THROUGH COLORADO.
COULD SEE SOME STRONG GAP FLOWS AND POSSIBLE MTN WAVE ACTIVITY BY
THU MORNING AS LLVL FLOW STRENGTHENS AND RUNS PERPENDICULAR TO THE
ERN MTN RANGES. ERN SLOPES FROM LA VETA PASS NORTHWARD TO THE WET
MTN VALLEY AND RAMPARTS WILL SEE THE BEST CHANCE OF SOME STRONG
WINDS THU MORN. HAVE BOOSTED WINDS/GUSTS FOR THIS TIME FRAME. POPS
GENERALLY REMAIN LOW WITH BEST CHANCE OVER THE N CENTRAL MTS.

GFS CONTINUES TO SHOW FAIRLY LOW QPF WITH THE NEXT WAVE...SCHEDULED
TO ARRIVE OVER THE WEEKEND. HOWEVER...LATEST RUN DOES DIG THE TROUGH
A LITTLE FURTHER TO THE SOUTH. ECMWF IS CONSIDERABLY DEEPER WITH THIS
SYSTEM AND EVEN CUTS IT OFF...ALBEIT TO OUR NORTH. WILL HAVE TO KEEP
AN EYE ON THIS SYSTEM SINCE TRACK AND STRENGTH ARE STILL A BIT UP
IN THE AIR (PUN INTENDED). ANOTHER CLOSED LOW LOOKS LIKE IT WILL
FOLLOW CLOSELY BEHIND...PROBABLY BY EARLY NEXT WEEK. FOR THE
EXTENDED...HAVE BEEN ADDING ISOLD MENTION OF THUNDER FOR EACH SYSTEM
SINCE THESE LOOK TO BE ROBUST UPPER LOWS AND OUR PRIME CONVECTIVE
SEASON IS NOT TOO FAR OFF. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM 9 PM THIS EVENING TO 9 AM MDT TUESDAY FOR
COZ058>061-063-076-081-082.

&&

28/44
Hazardous weather outlook, Apr 16, 6:52 AM MDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
652 AM MDT MON APR 16 2007

COZ058>089-093>099-171300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
652 AM MDT MON APR 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ONE OR TWO STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS FREMONT...
TELLER...EL PASO...AND PUEBLO COUNTIES...MAINLY NEAR THE
MOUNTAINS...BETWEEN 1200 PM MDT THIS AFTERNOON TO 700 PM MDT THIS
EVENING. THE MAIN THREAT FROM ANY STRONG THUNDERSTORM WILL BE HAIL
UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 45 MPH...AND CLOUD TO
GROUND LIGHTNING. ALSO...A FEW STORMS COULD DROP LARGE VOLUMES OF
PEA OR SMALLER SIZE HAIL.  ANY SNOWFALL WILL BE AT AND ABOVE 12000
FEET THIS AFTERNOON...AND COULD POSSIBLY LOWER TO AROUND 8000 FEET
THIS EVENING...ESPECIALLY IN TELLER COUNTY.  TELLER COUNTY COULD SEE
1 TO 4 INCHES OF SNOW LATE THIS AFTERNOON AND EVENING...OTHERWISE...
MOUNTAINS PEAKS COULD ONLY SEE 1 TO 2 INCHES OF SNOW ACCUMULATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GENERALLY LIGHT MOUNTAIN SNOWS OF 4 INCHES OR LESS ARE EXPECTED
TO OCCUR ON TUESDAY. IN ADDITION...MAINLY AFTERNOON AND EVENING
THUNDERSTORMS ARE ALSO POSSIBLE TUESDAY AND WEDNESDAY. FINALLY...GUSTY
WINDS ARE PROJECTED TO OCCUR FROM WEDNESDAY NIGHT INTO THURSDAY AND
THEN AGAIN FROM LATER SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER PORTIONS OF THE SOUTHEAST COLORADO MOUNTAINS AND
INTERSTATE 25 CORRIDOR.

In the hours before

Local storm report, Apr 16, 5:38 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
538 PM MDT MON APR 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             10 NW WALSENBURG        37.73N 104.91W
04/16/2007  E1.25 INCH       HUERFANO           CO   PUBLIC

            SOFT HAIL.

&&

MN
Local storm report, Apr 16, 6:01 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
601 PM MDT MON APR 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             9 NNW WALSENBURG        37.75N 104.84W
04/16/2007  M0.88 INCH       HUERFANO           CO   PUBLIC

            SOFT HAIL.

&&

MN

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.